Alert archive / Texas / Flash Flood Warnings in 2013
Flash Flood Warning 14, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 21, 2013, 4:47 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2013, 4:47 PM CDT (21:47 UTC)
- Expired
- Jun 21, 2013, 7:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 199 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2051 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
880
WGUS54 KMAF 212147
FFWMAF
TXC243-220045-
/O.NEW.KMAF.FF.W.0014.130621T2147Z-130622T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT FRI JUN 21 2013
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...
* UNTIL 745 PM CDT
* AT 444 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
VERY HEAVY RAIN FROM NEARLY STATIONARY THUNDERSTORMS OVER THE AREA.
* THE STORMS PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
THIS INCLUDES THE LOW WATER CROSSINGS AT...
RR 1832 /BOY SCOUT RD/ CROSSING TOYAH CREEK TRIBUTARY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
MADERA CANYON...BARRILLA DRAW...TOYAH CREEK AND BIG AGUJA CANYON.
FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.
&&
LAT...LON 3087 10392 3095 10387 3086 10374 3077 10361
3069 10379 3074 10392
$$1 follow-up statement
096
WGUS74 KMAF 212351
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT FRI JUN 21 2013
TXC243-220045-
/O.CON.KMAF.FF.W.0014.000000T0000Z-130622T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFF DAVIS-
651 PM CDT FRI JUN 21 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EAST
CENTRAL JEFF DAVIS COUNTY...
AT 642 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONGER
THUNDERSTORMS HAD MOVED SOUTHEAST OF THE WARNED AREA.
HOWEVER...RADAR ESTIMATED THAT AS MUCH AS 6.5 INCHES OF RAIN HAS
FALLEN WEST OF HIGHWAY 17 NEAR STAR MOUNTAIN IN THE PAST 4 HOURS.
FLASH FLOODING WILL PERSIST FOR A TIME UNTIL RUNOFF SUBSIDES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
MADERA CANYON...BARRILLA DRAW...TOYAH CREEK AND BIG AGUJA CANYON.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3087 10392 3095 10387 3086 10374 3077 10361
3069 10379 3074 10392
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 1:38 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jun 21, 1:38 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 138 PM CDT FRI JUN 21 2013 .DISCUSSION... AN UPPER RIDGE REMAINS OVER THE REGION TODAY, BUT IT IS NOT QUITE AS STRONG DUE TO A SHORTWAVE TROUGH TRANSLATING NORTHEASTWARD THROUGH THE TEXAS PANHANDLE THIS AFTERNOON WHICH HAS FLATTENED IT SOMEWHAT. WATER VAPOR IMAGERY INDICATES DRIER MID LEVEL AIR MOVING EASTWARD INTO THE REGION BEHIND THE EXITING SHORTWAVE TROUGH, WHICH IS AIDING THE STEEPENING OF MID LEVEL LAPSE RATES AREAWIDE. AT THE SURFACE, A SURFACE LOW PERSISTS OVER EASTERN COLORADO WITH A SURFACE TROUGH EXTENDING SOUTHWARD TO THE EAST OF THE HIGHER TERRAIN. LOW LEVEL MOISTURE REMAINS PLENTIFUL OVER THE REGION ON PERSISTENT GUSTY, SOUTHEASTERLY WINDS. EXPECT SCATTERED THUNDERSTORMS TO DEVELOP THROUGH LATE THIS AFTERNOON, THEN PROPAGATE EASTWARD THIS EVENING. SINCE INSTABILITY OVER WESTERN REACHES OF THE CWA WILL BE 1500 TO 2000 J/KG THIS AFTERNOON AND EVENING, 0 TO 6 KM BULK SHEAR 30 TO 40 KT, AND MID LEVEL LAPSE RATES 8 TO 9 C/KM, SOME OF THE STORMS THAT DEVELOP WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. WILL MENTION THE POSSIBILITY OF SEVERE STORMS IN THE HWO AND ZONE FORECAST. SOME OF THE STORMS COULD ALSO PRODUCE HEAVY RAINFALL, BUT CONSIDERING THE STORMS WILL BE MOVING AT A MORE RAPID CLIP AND PWATS ARE DOWN A LITTLE, WILL JUST MENTION BRIEF HEAVY RAINFALL IN THE HWO. HOW FAR EAST THE STORMS PROPAGATE TONIGHT IS A BIT OF A QUANDARY SINCE A PRETTY STOUT CAP IS NOTED ON FORECAST SOUNDINGS OVER THE PERMIAN BASIN, JUST LIKE YESTERDAY. BUT THE FLOW ALOFT IS A LITTLE STRONGER TODAY AND SINCE SOME STORMS, OR A CLUSTER OF STORMS, SENDS AN OUTFLOW BOUNDARY EASTWARD, THINK THUNDERSTORMS WILL BE MORE APT TO DEVELOP IN THE AWAITING UNSTABLE AIRMASS OVER THE TRANS PECOS AND AT LEAST THE NORTHERN PERMIAN BASIN. HAVE INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS FURTHER EASTWARD TONIGHT FOR SUCH A POSSIBILITY. THE UPPER RIDGE WILL REMAIN IN A FLATTENED STATE SATURDAY THROUGH MONDAY SO HAVE CONTINUED TO INCLUDE THUNDERSTORMS EACH OF THOSE DAYS, WHICH WILL PROPAGATE EASTWARD IN THE EVENING. HOW FAR EAST THEY MOVE EACH EVENING CONTINUES TO BE A DILEMMA, BUT WILL BE BETTER RESOLVED ON LATER SHIFTS. THAT IS, HAVE BROUGHT CONVECTION TO THE TEXAS/NEW MEXICO STATELINE FOR NOW. ON TUESDAY THROUGH MID NEXT WEEK, THE UPPER RIDGE WILL RETROGRADE WESTWARD AND SET UP SHOP OVER THE FOUR CORNERS REGION INTO NEXT WEEKEND. THIS WILL PUT THE AREA UNDER NORTHEASTERLY FLOW ALOFT, A STIFLING CAP AND STIFLING HEAT. THERE IS VERY LITTLE CHANCE OF PRECIPITATION BEYOND TUESDAY, AND TEMPERATURES WILL BE 5 TO 10 DEGREES ABOVE NORMAL. IT DOES NOT APPEAR TEMPERATURES WILL WARM TO RECORD LEVELS, BUT IT WILL STILL BE PLENTY HOT. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 71 96 71 97 / 20 10 10 10 BIG SPRING TX 76 98 74 99 / 20 0 0 0 CARLSBAD NM 69 102 68 102 / 30 20 20 30 DRYDEN TX 77 98 76 96 / 10 0 10 0 FORT STOCKTON TX 75 96 73 96 / 10 10 10 10 GUADALUPE PASS TX 69 97 68 97 / 30 20 10 20 HOBBS NM 67 94 67 95 / 40 10 20 30 MARFA TX 63 89 61 90 / 20 30 10 30 MIDLAND INTL AIRPORT TX 72 96 72 97 / 20 0 10 10 ODESSA TX 75 96 73 97 / 20 0 10 10 WINK TX 73 100 72 101 / 20 10 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 70/67
Hazardous weather outlook, Jun 21, 1:25 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 125 PM CDT FRI JUN 21 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 125 PM CDT FRI JUN 21 2013 /1225 PM MDT FRI JUN 21 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS...SOME SEVERE...ARE POSSIBLE FRIDAY AFTERNOON AND EVENING OVER SOUTHEASTERN NEW MEXICO...AND THE NORTHWESTERN PERMIAN BASIN...THE UPPER TRANS PECOS...AND THE DAVIS MOUNTAINS OF WEST TEXAS. THE STRONGEST STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WINDS IN EXCESS OF 60 MPH. FREQUENT LIGHTNING AND BRIEF HEAVY RAIN ARE ALSO LIKELY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY...MAINLY IN THE AFTERNOON AND EARLY EVENING. THE BEST CHANCES FOR THUNDERSTORMS WILL EXTEND FROM SOUTHEASTERN NEW MEXICO SOUTH TO THE DAVIS MOUNTAINS OF WEST TEXAS. GUSTY WINDS... SMALL HAIL...FREQUENT LIGHTNING...AND BRIEF HEAVY RAINFALL ARE ALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED FRIDAY AFTERNOON AFTER 3 PM CDT/2 PM MDT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Jun 21, 10:51 AM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1051 AM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL CARLSBAD 32.40N 104.24W
06/20/2013 E1.75 INCH EDDY NM LAW ENFORCEMENT
QUARTER TO GOLF BALL SIZED HAIL
0405 PM HAIL 4 NW CARLSBAD 32.44N 104.28W
06/20/2013 E1.75 INCH EDDY NM PUBLIC
0430 PM HAIL CARLSBAD 32.40N 104.24W
06/20/2013 E0.75 INCH EDDY NM FIRE DEPT/RESCUE
PENNY SIZED HAIL REPORTED AT CARLSBAD FIRE STATION 1
0435 PM HAIL CARLSBAD 32.40N 104.24W
06/20/2013 E1.50 INCH EDDY NM TRAINED SPOTTER
ALSO PEA TO MARBLE SIZED HAIL COVERING GROUND IN SOUTH
CARLSBAD.
0513 PM HAIL CARLSBAD 32.40N 104.24W
06/20/2013 E1.50 INCH EDDY NM PUBLIC
0545 PM FLASH FLOOD CARLSBAD 32.40N 104.24W
06/20/2013 EDDY NM TRAINED SPOTTER
CURB TO CURB STREET FLOODING IN NORTHWEST CARLSBAD.
0550 PM FLASH FLOOD CARLSBAD 32.40N 104.24W
06/20/2013 EDDY NM PUBLIC
STREETS FLOODED TO TOP OF CURBS.
0610 PM HAIL 5 E CARLSBAD 32.40N 104.15W
06/20/2013 E1.75 INCH EDDY NM TRAINED SPOTTER
ON HIGHWAY 62/180/
0627 PM TSTM WND GST 5 SSW CARLSBAD 32.34N 104.27W
06/20/2013 M67.00 MPH EDDY NM ASOS
0628 PM TSTM WND DMG 4 SSW CARLSBAD 32.34N 104.25W
06/20/2013 EDDY NM TRAINED SPOTTER
5 POWER POLES SNAPPED NEAR GROUND AT HIGHWAY 62/180 AND W
DERRICK ROAD JUST EAST OF AIRPORT. TIME ESTIMATED BASED
ON ASOS GUST TIME.
0700 PM FLASH FLOOD CARLSBAD 32.40N 104.24W
06/20/2013 EDDY NM EMERGENCY MNGR
WATER BREACHED A CANAL AND FLOODED 16 HOMES WITH 1 FOOT
OF WATER
0713 PM TSTM WND GST 11 SSW MCKITTRICK CANYO 31.83N 104.81W
06/20/2013 M62.00 MPH CULBERSON TX ASOS
GDP ASOS
&&
AKLSpecial weather statement, Jun 21, 3:24 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 324 PM CDT FRI JUN 21 2013 TXZ058-074-212115- DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 324 PM CDT FRI JUN 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES UNTIL 415 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF BUFFALO TRAIL SCOUT CAMP AT 324 PM CDT...MOVING SOUTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3087 10356 3058 10369 3074 10401 3094 10397 TIME...MOT...LOC 2024Z 294DEG 9KT 3079 10387
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 9:51 PM CDT | Tornado Warning | MAF | Reeves | 39 min |
| Jun 20, 10:19 PM CDT | Areal Flood Advisory | MAF | Culberson, Loving, Reeves | 3 hr |
| Jun 20, 10:23 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward | 67 min |
| Jun 21, 3:24 PM CDT | Special Weather Statement | MAF | Jeff Davis | 51 min |
| Jun 21, 3:33 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Pecos, Reeves | 57 min |
| Jun 21, 4:25 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Reeves | 3 hr |
| Jun 21, 4:28 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 62 min |
| Jun 21, 5:02 PM CDT | Special Weather Statement | MAF | Reeves | 28 min |
| Jun 21, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves, Ward | 47 min |
| Jun 21, 5:33 PM CDT | Special Weather Statement | MAF | Jeff Davis | 57 min |
| Jun 21, 5:45 PM CDT | Special Weather Statement | MAF | Cochran | 45 min |
| Jun 21, 6:17 PM CDT | Special Weather Statement | MAF | Ward | 28 min |
| Jun 21, 6:27 PM CDT | Flash Flood Warning | MAF | Brewster, Jeff Davis | 3 hr |
| Jun 21, 6:31 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 44 min |
| Jun 21, 6:44 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| Jun 21, 6:50 PM CDT | Special Weather Statement | MAF | Jeff Davis | 25 min |
| Jun 21, 6:55 PM CDT | Special Weather Statement | MAF | Winkler | 35 min |
Nearby
Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.